Washington, 2012

Strong Wind in Washington, October 2, 2012

October 2, 2012 · NWS OTX · 2 events in 2 counties and zones

A strong cold front swept through the region during the afternoon of October 2nd. This ushered much cooler and drier air into the region under gusty north to northwest winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front swept through the region during the afternoon of October 2nd. This ushered much cooler and drier air into the region under gusty north to northwest winds. Many areas experienced strong surface winds with gusts in the 30-50 mph range. Multiple power outages were observed across communities throughout the northern mountains. The strong winds were responsible for 32 separate incidents involving power outages from downed trees or broken limbs falling on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Oct 2, 12:26 PM PST, 34 minutes earlier.

Area forecast discussion, Oct 2, 12:26 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
126 PM PDT Tue Oct 2 2012

.SYNOPSIS...
A strong cold front will bring breezy and cooler weather to the
Inland Northwest today. These gusty north winds on will bring the
potential for blowing dust for central Washington and heighten the
fire danger for much of the Inland Northwest. The second half of
the week will be cooler than average. Some parts of northeast
Washington and north Idaho may experience a hard freeze by early
Thursday morning. The dry and cool weather will continue into the
weekend.

&&

.DISCUSSION...

A Wind Advisory has been issued for the Okanogan Valley and
Waterville Plateau until 8 PM. The cold front descending out of
British Columbia has produced some strong winds through the Okanogan
Valley with the 1PM observation at Omak at 27kt gusting to 38kts.
The Okanogan Valley channels north winds, so it is likely that the
strongest wind gusts will occur through early evening in places like
Omak, Oroville, Kramer and Tonasket. The Waterville Plateau and the
Banks Lake area will likely receive the brunt of the north winds
exiting the Okanogan Valley. The Waterville Plateau is wheat country
and may produce areas of blowing dust, especially near recently
tilled fields. Motorists should be prepared for localized visibility
restrictions on Highway 2 and treacherous cross winds.

Humidity levels are expected to plunge into the teens and low 20s
this afternoon and evening as the air mass accompanying the cold
front has Alaska origins. The cool, continental air (very low
humidity) will produce elevated fire danger over much of central and
eastern Washington as well as northern Idaho through this evening. A
Red Flag Warning remains in effect for much of the Inland Northwest
through this evening. /GKoch

&&

.AVIATION...
18Z TAFS...A strong cold front coming out of British Columbia will
result in gusty north-northwest winds at the TAF sites mainly during
the 21z Tuesday - 04z Wednesday time frame.  As of 18z the front was
near the Canadian Border and slowly moving south.  Model soundings
suggest potential wind gusts in the 30-40 knot range with the
strongest winds channeling down the Okanogan Valley into the Moses
Lake area.  KEAT is a lower confidence forecast put given strength
of front believe that a gusty northeast winds will surface behind
the front around 01z.  The winds will kick up blowing dust lowering
surface visibilities to around 5-6 miles.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  37  59  32  59  34 /   0   0   0   0   0   0
Coeur d'Alene  67  36  59  31  59  31 /   0  10   0   0   0   0
Pullman        69  35  59  30  58  29 /   0   0   0   0   0   0
Lewiston       76  41  66  38  65  38 /   0   0   0   0   0   0
Colville       73  32  65  30  64  29 /   0   0   0   0   0   0
Sandpoint      65  35  57  30  56  30 /  10  10   0   0   0   0
Kellogg        66  35  53  30  57  32 /  10  10   0   0   0   0
Moses Lake     74  39  67  33  65  33 /   0   0   0   0   0   0
Wenatchee      74  43  65  37  65  41 /   0   0   0   0   0   0
Omak           72  35  66  31  66  34 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 10 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 10 PM PDT this evening for East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684).

     Red Flag Warning until 5 PM PDT this afternoon for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington South
     Central Cascade Mountains (Zone 680)-East Washington South
     Central Cascade Valleys (Zone 676).

     AIR QUALITY ALERT until Noon PDT Thursday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

     Wind Advisory until 8 PM PDT this evening for Okanogan Valley-
     Waterville Plateau.

&&
Hazardous weather outlook, Oct 2, 5:05 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
605 AM PDT TUE OCT 2 2012

IDZ001>004-WAZ033-036>038-042-031315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
605 AM PDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT PASSAGE WILL BRING GUSTY NORTHERLY WINDS AND
AUTUMN-LIKE TEMPERATURES. WIND GUSTS IN EXCESS OF 40 MPH WILL BE
POSSIBLE...ESPECIALLY ALONG EXPOSED RIDGE TOPS AND THROUGHOUT
NORTH TO SOUTH ORIENTED VALLEYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-035-041-043-044-031315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
605 AM PDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT PASSAGE WILL BRING STRONG GUSTY NORTHERLY
WINDS AND AUTUMN-LIKE TEMPERATURES. WIND GUSTS NEAR 50 MPH WILL
BE POSSIBLE THROUGH THE OKANOGAN VALLEY...WATERVILLE PLATEAU...AND
WESTERN COLUMBIA BASIN. IN ADDITION TO DANGEROUS FIRE WEATHER
CONDITIONS...AREAS OF BLOWING DUST MAY CAUSE REDUCTIONS IN
VISIBILITIES POTENTIALLY IMPACTING TRAVEL ALONG AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THURSDAY MORNING...A DRY AND COLD AIR MASS MAY RESULT IN OUR
FIRST HARD FREEZE OF THE FALL SEASON. AREAS HEADING INTO THE END
OF THE GROWING SEASON...SUCH AS THE MOSES LAKE AREA AND SOUTHERN
PORTIONS OF THE UPPER COLUMBIA BASIN..COULD SEE FREEZING
TEMPERATURES THAT WOULD BE HARMFUL TO ANY SENSITIVE VEGETATION
THAT IS STILL GROWING ACROSS THESE AREAS. THE RISK FOR FREEZING
NIGHTTIME TEMPERATURES WILL CONTINUE INTO FRIDAY MORNING AS WELLS.

IDZ026-027-WAZ031-032-031315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
605 AM PDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT PASSAGE WILL BRING THE LIKELIHOOD FOR GUSTY
NORTHERLY WINDS AND AUTUMN-LIKE TEMPERATURES. WIND GUSTS IN EXCESS
OF 40 MPH WILL BE POSSIBLE BY AFTERNOON...ESPECIALLY ALONG
EXPOSED RIDGE TOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR THURSDAY MORNING...A DRY AND COLD AIR MASS MAY RESULT IN OUR
FIRST HARD FREEZE OF THE FALL SEASON. FREEZING TEMPERATURES WILL
BE POSSIBLE ACROSS VALLEY LOCATIONS. ANY SENSITIVE VEGETATION
STILL GROWING ACROSS THESE VALLEYS MAY NEED TO BE COVERED TO
PREVENT FREEZE DAMAGE. OVERNIGHT FREEZING TEMPERATURES WILL
CONTINUE TO BE POSSIBLE INTO FRIDAY MORNING AS WELL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northeast Mountains

When
October 2, 1:00 PM PST to 3:00 PM PST
Where
Northeast Mountains forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Several areas across northeastern Washington experienced power outages due to downed trees or snapped limbs. The following list indicates the city and amount of customers that lost power; Kettle Falls 569, Colville 152, Fruitland 27, Hunters 27, Chewelah 206, and Clayton 85.

Strong Wind, East Slopes Northern Cascades

When
October 2, 2:00 PM PST to 3:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company

A downed pine tree damaged five power poles and associated lines along Highway 2 and Icicle Road. Highway 2 was temporarily closed. 800 customers were temporarily without power.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411760, 411534.